Wyoming, 2011

Damaging Wind in Wyoming, July 27, 2011

July 27, 2011 · NWS UNR · 1 event in 1 county or zone

Wind gusts around 65 mph accompanied a severe thunderstorm over far southeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts around 65 mph accompanied a severe thunderstorm over far southeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:25 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 27, 1:25 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT WED JUL 27 2011

.DISCUSSION...20Z SURFACE MAP SHOWS WEAK FRONTAL BOUNDARY HAS
MOVED ACROSS MOST OF WRN SD WITH A WEAK ENE SURFACE UPSLOPE FLOW
DEVELOPING ACROSS WRN SD. SKIES ARE MOSTLY CLEAR WITH CUMULUS NOW
DEVELOPING ACROSS THE BLACK HILLS. EXPECT SCT TSTMS TO DEVELOP OVER
THE BLACK HILLS SOON.

TONIGHT...HEATING WILL PRODUCE CAPE OF 1000-2000 J/KG FM BLACK
HILLS EAST THRU SOUTH CENTRAL SD. WIND PROFILES ARE SUPPORTIVE OF
SUPERCELL FORMATION. CAPE/SHEAR/INSTABILITY WILL COMBINE WITH AN
APPROACHING WEAK UPPER DISTURBANCE TO PRODUCE SCATTERED TSTMS THIS
AFT/TONIGHT. EXPECT INITIAL STORMS LATER THIS AFT ACROSS BLACK
HILLS DUE TO WEAK UPSLOPE FLOW ACROSS REGION. STORMS SHOULD MOVE
EAST OFF BLK HLS AND ACROSS PLAINS THIS EVENING. MAIN THREATS
SHOULD BE LARGE HAIL/DAMAGING WINDS.

THURS/THURS NITE...OVERNIGHT CONVECTION MAY STILL BE ON GOING
ACROSS WRN SD PLAINS AHEAD OF UPPER DISTURBANCE MOVING INTO WRN
SD DURING THE MORNING HOURS. EXPECT PLENTY OF EARLY CLOUD COVER
OVER WRN SD PLAINS DURING AM HOURS WITH BEST HEATING ACROSS NERN
WY/FAR WRN SD. WEAK UPSLOPE FLOW WILL CONTINUE ACROSS THE REGION
WITH PLENTY OF MOISTURE AVAILABLE. DESPITE LACK OF UPPER SUPPORT
THURSDAY AFT EXPECT SCT TSTMS TO AGAIN DEVELOP...LIKELY NEAR OR
ALONG BLACK HILLS AIDED BY WEAK UPSLOPE FLOW. AGAIN WIND PROFILES
WILL SUPPORT SUPERCELL FORMATION.

FRI/FRI NIGHT...WEAK UPPER DISTURBANCE WILL MOVE ACROSS THE
REGION AND COMBINE WITH A MOIST ESE UPSLOPE FLOW/CAPE IN 1500-2500
J/KG RANGE AND MODERATE INSTABILITY TO PRODUCE SCT TSTMS AGAIN.
WIND PROFILES AGAIN SUPPORTIVE OF SUPERCELL DEVELOPMENT. EXPECT
THESE STORMS TO CONTINUE INTO FRIDAY EVENING.

EXTENDED...ZONAL FLOW WILL TRANSITION TO AN UPPER LEVEL RIDGE OVER
THE PLAINS FOR THE BEGINNING OF NEXT WEEK. THO MOST OF THE AREA WILL
BE DRY...WEAK LEE TROF WILL PROVIDE SURFACE CONVERGENCE...AND WEAK
SHORT WAVES CROSSING THE RIDGE MAY TRIGGER ISOLATED THUNDERSTORMS.
AS RIDGE SHIFTS EASTWARD...SOUTHWEST FLOW WILL BRING STRONGER
IMPULSES...AND COMBINED WITH A COLD FRONT DROPPING ACROSS THE
FORECAST AREA...PRODUCE SCATTERED STORMS MONDAY AFTERNOON AND
EVENING. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES THROUGH
MONDAY...THEN COOL A FEW DEGREES TUESDAY BEHIND THE COLD FRONT.

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...WITH STRONG TO SEVERE STORMS POSSIBLE OVER THE BLACK
HILLS ACROSS SOUTHWESTERN SOUTH DAKOTA. UPSLOPE WINDS WILL PRODUCE
BKN-OVC040-060 CIGS...AND POSSIBLE MVFR CIGS...LATE TONITE-EARLY
MORNING...ESPECIALLY OVER NERN WY TO ERN SLOPES OF THE BLK HLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 27, 9:30 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT WED JUL 27 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM EXTREME
NORTHEASTERN WYOMING ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA
THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR WESTERN AND
CENTRAL SOUTH DAKOTA BOTH THURSDAY AND FRIDAY...WITH LARGE HAIL AND
DAMAGING WIND GUSTS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 27, 2:38 PM MST
Where
Campbell County, 22.22 mi ESE of Wright
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
43.551, -105.092

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330965.